Serotonin syndrome presenting with migrainelike stroke

Headache. 1997 Sep;37(8):519-21. doi: 10.1046/j.1526-4610.1997.3708519.x.

Abstract

Serotonin syndrome is the result of the drug interaction that enhances serotonergic tone in the central nervous system. The neurological manifestations are transient in most of the reported cases with rare fatality.

Case description: A 30-year-old woman developed ischemic infarction of the right temporoparietal and cerebellar hemispheres 48 hours after administration of a large dose of clomipramine. This drug was given within 24 hours of discontinuation of high-dose fluoxetine, both of which are known to enhance serotonergic tone in the central nervous system. The distribution of the ischemic infarction in this case did not respect the major territorial arteries and was similar to spreading oligemia/ischemia that is described in migraine. A similar pathogenesis may exist for stroke in serotonin syndrome and in migraine.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Brain Ischemia / etiology
  • Cerebrovascular Circulation
  • Cerebrovascular Disorders / etiology*
  • Clomipramine / adverse effects*
  • Clomipramine / therapeutic use
  • Confusion / chemically induced
  • Drug Interactions
  • Female
  • Fluoxetine / adverse effects*
  • Fluoxetine / pharmacokinetics
  • Fluoxetine / therapeutic use
  • Half-Life
  • Humans
  • Migraine Disorders / complications*
  • Migraine Disorders / physiopathology
  • Obsessive-Compulsive Disorder / drug therapy*
  • Seizures / chemically induced*
  • Serotonin / adverse effects*
  • Serotonin Uptake Inhibitors / adverse effects*
  • Syndrome

Substances

  • Serotonin Uptake Inhibitors
  • Fluoxetine
  • Serotonin
  • Clomipramine